ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO1908

Tiopronin-Induced Minimal Change Disease: The Third Reported Case

Session Information

Category: Trainee Case Report

  • 1203 Glomerular Diseases: Clinical, Outcomes, and Trials

Authors

  • Jenigiri, Sreedevi koppisetti, University of Iowa, Iowa City, Iowa, United States
  • Patel, Jayesh B., University of Iowa, Iowa City, Iowa, United States
  • Antes, Lisa M., University of Iowa, Iowa City, Iowa, United States
Introduction


Cystinuria, a rare inherited metabolic disorder characterized by defective proximal tubule cystine transport, manifests predominantly in childhood or young adulthood with renal colic and recurrent nephrolithiasis, often requiring urologic intervention. Insoluble cystine in the urine precipitates into hexagonal crystals that can coalesce into larger, recurrent calculi, with associated higher risk of chronic kidney disease. Prevention of stone formation is the primary goal, using conservative non-pharmacologic approaches and if unsuccessful then pharmacologic. Since its approval in 1986 tiopronin (TP), a thiol compound that forms a soluble mixed disulfide tiopronin-cysteine complex, has been used to increase urine cystine solubility. Adverse effects of TP most commonly are cutaneous and mucosal. Reports of TP-induced nephrotic syndrome (NS) are rare, especially due to minimal change disease (MCD).

Case Description


A 19-year-old male with cystinuria and bilateral nephrolithiasis requiring extensive urologic interventions was on TP 300 mg bid for 6 months, when he presented to the Emergency Department with foamy urine, decreased urine output and anasarca. Labs showed elevated urine protein:creatinine ratio 9.2 (UPCR), low serum albumin 1.6 mg/dL and elevated cholesterol. ANA, ANCA, anti-GBM, HBV, HCV, HIV, C3, C4, and cryoglobulins were negative. Renal biopsy demonstrated MCD. He was not treated with steroids. TP was discontinued and UPCR 2 months later was 0.21 and albumin 2.3, with complete resolution of symptoms. He was referred to Metabolic Stone Clinic to discuss alternative treatment options.

Discussion


Only 31 cases of TP-induced NS have been reported to date, the majority membranous glomerulonephritis (GN), with fewer cases of mesangioproliferative or membranoproliferative GN and only two cases of MCD. Although the exact mechanism is unclear, TP is speculated to play an antigenic role interfering with podocyte function. TP induced NS is not necessarily dose-dependent, with no relationship between mean daily dose and toxicity. The highest prevalence occurs in the first six months and is self-limited upon cessation of TP, without need for immunosuppressives. Clinicians should be aware of the rare but severe occurrence of NS due to TP. A weekly dipstick for protein may help in early detection.